A 24-year-old veteran of Operation Iraqi Freedom (OIF) presents to the ED mid-morning on a weekday. While the veteran is waiting to be triaged, other patients alert staff that he appears to be talking to himself and pacing around the waiting room. A nurse tries to escort the veteran to an ED examination room. Multiple attempts by the ED staff and hospital police—several of whom are themselves OIF veterans—are unsuccessful in calming the patient or persuading him to enter a room.
The increased attention escalates the patient’s behavior and he begins to run around the ED. At one point he hides under instrument trays, yelling out “Incoming! We have to get them before they get us! The enemy is coming for us!” He then runs to another location, as if taking fire.
A quick general status evaluation shows a young man with several days’ growth of beard in jeans and T-shirt who looks sleep-deprived. The veteran’s speech is rapid and staccato; he displays hyperactive movements, with frequent scanning of the environment, terrified affect, and loss of contact with the immediate hospital reality.
An experienced female emergency psychiatrist quickly arrives but is unable to orient the patient or convince him to accept medical intervention. All questions regarding his current status are answered with phrases indicating the patient is re-experiencing combat in Iraq. His behavior is increasingly unpredictable and aggressive, leading the ED physician and psychiatrist to be concerned about the safety not only of the veteran but also of other patients and staff. All involved wish to avoid use of force if at all possible, certain this will retraumatize the patient and reinforce his dissociative state.
The ED physician, an older man, tells the psychiatrist that he is an Army veteran and a colonel in the Reserves, and suggests that it might help if he addressed the soldier as an officer. The psychiatrist agrees that this approach is worth a try but emphasizes the need to use the military hierarchy to reassure the veteran he is not in Iraq or in any danger and without either challenging or affirming the patient’s belief he is in a combat setting.
The soldier responds quickly and with obvious relief to the physician’s instruction to “Stand down . . . we are not in Iraq . . . all your buddies are okay . . . this is a secure hospital area and I need to examine you.” He follows the physician’s orders to go into the examination room and sit on the gurney and allows 1 mg of lorazepam and 1 mg of risperidone to be administered. The medication further calms the patient who then cooperates with a physical examination, blood draw, and toxicology screen. There are no physical abnormalities and results of the toxicology screen are negative. After medical clearance, the veteran is admitted voluntarily to an inpatient psychiatry ward for safety and further stabilization where active pharmacological and psychotherapeutic treatment of his PTSD is initiated.
The symptoms in this case presentation are most consistent with the phenomenon of re-experiencing. In the context of PTSD, DSM-IV-TR describes this as, “In rare instances, the person experiences dissociative states that last from a few seconds to a few hours, or even days, during which components of the event are relived and the person behaves as though experiencing the event at the moment.”1 The veteran exhibits the psychiatric distress and physiological reactivity of a dissociative flashback, which are symptoms of criterion B. Such dissociative states have been shown to be associated with the development of chronic PTSD in veterans. Consequently, rapid and aggressive treatment is critical, such as was accomplished through the inpatient admission.2
Although the acute management of this veteran may seem somewhat unorthodox, it actually incorporates elements of several validated psychotherapeutic treatments for hyperarousal, re-experiencing, and dissociation. The ED physician provided reassurance, support, and orientation, which enabled the patient to regulate his emotions, reduce the violence potential, stabilize his reactivity to stimuli, and thus gradually recover from the dissociative episode.3 This approach, with use of a low-dose of an antipsychotic medication to manage the anxiety and agitation, is in accordance with recommendations for treatment of acute stress.4
1. American Psychiatric Association. Diagnostic and Statistical Manual of Mental Disorders, Fourth Edition–Text Revision. Washington, DC: American Psychiatric Press; 2000.
2. Bremner JD, Southwick S, Brett E, et al. Dissociation and posttraumatic stress disorder in Vietnam combat veterans. Am J Psychiatry. 1992;149:328-332.
3. Lanius RA, Hopper JW. Reexperiencing/hyperarousal and dissociative states in posttraumatic stress disorder. Psychiatric Times. 2008;25:31-36.
4. National Center for PTSD. Pharmacological Treatment of Acute Stress Reactions and PTSD: A Fact Sheet for Providers. http://www.ptsd.va.gov/professional/pages/pharmacological-treatment-acute-stress.asp. Accessed August 24, 2009.